Iowa, 2023

Hail and Damaging Wind in Iowa, July 13, 2023

July 13, 2023 · NWS FSD · 5 events in 2 counties and zones

Another in a series of jet streaks in northwest flow aloft initiated afternoon and early evening convection across eastern South Dakota, southwest Minnesota, and northwest Iowa. Several storms in an environment of 1500-2000 MLCAPE and around 40 knots of distributed deep-layer shear took on supercellular characteristics and produced hail up to baseball size in southwest Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Another in a series of jet streaks in northwest flow aloft initiated afternoon and early evening convection across eastern South Dakota, southwest Minnesota, and northwest Iowa. Several storms in an environment of 1500-2000 MLCAPE and around 40 knots of distributed deep-layer shear took on supercellular characteristics and produced hail up to baseball size in southwest Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 13, 5:26 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 13, 5:26 PM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
626 PM CDT Thu Jul 13 2023

.SHORT TERM...(This Evening through Friday)
Issued at 247 PM CDT Thu Jul 13 2023

An upper shortwave with a compact jet max offers synoptic support
for some precipitation chances this afternoon. Winds from the
surface to around 700 mb are westerly, which should allow deep
mixing today. 850 mb temperatures in the 20-22 C range with
plentiful WAA should allow us to warm at the surface into the
upper 80s with low 90s west of the James River Valley. Winds as a
result will be a little bit gusty, 15-20 mph. Lapse rates
increasing to 7.3 to 7.5 C/km south of I-90. MLCAPE 1500-2500 J/kg
and 0-6km bulk shear 35-40 kts, in a weakly capped environment
may allow for some thunderstorm development late this afternoon
and evening. However with the better vorticity in south central SD
and the better instability east of I-29, there is low confidence
on timing and location of thunderstorm development for this
afternoon.

Overnight, another round of convection is possible, this time
focused more over southwestern MN. Some elevated instability coupled
with some convergence on the nose of a westerly LLJ may be enough to
trigger overnight thunderstorms over southwestern MN and
northwestern IA. Lows tonight will be in the mid to low 60s.

Another upper wave moves through Friday afternoon, again bringing
chances for precipitation. BUFKIT soundings show a little bit of a
stronger cap, that will limit mixing somewhat until later in the
afternoon. Smoke also moves back into the area from the Canadian
wildfires. These factors will likely limit day time heating to the
mid 80s. Mid level lapse rates are lacking and better instability is
to the east of I-29 while the better forcing is to the west. But, if
the wave progresses eastward a little faster, we could get some
convection to break the cap in the late afternoon and result in some
isolated storm development. Any showers that do develop will clear
out in the overnight hours and Saturday should dawn partly cloudy.

.LONG TERM...(Saturday through Thursday)
Issued at 247 PM CDT Thu Jul 13 2023

Saturday and Sunday: Pronounced closed upper low drifts southward
through the weekend out of Canada placing our area in a broad
northwest flow regime. This may keep occasional wildfire smoke
impacts in the cards. Otherwise, precipitation chances look low with
probably the best (yet still low) chance late Sunday as a jet streak
dives into the area. Temperatures keep a gradual cooling trend given
the flow trajectory with mid 70s to mid 80s for highs.

Monday through Wednesday: Brief period of mid/upper level ridging
slides east for late Monday into Tuesday. This may allow for some
convection chances late Monday night into Tuesday on the initial push
of theta-e/instability. A stronger shortwave moves along the
International Border by midweek with tandem front draped southward.
This again may provide additional convection chances. Prior to FROPA
midweek, temperatures will likely take on a warming trend through
early next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 610 PM CDT Thu Jul 13 2023

Convection, with a couple of severe storms, is ongoing as of
13.23z from roughly Egan SD to Tyler, MN. This is moving to the
southeast, and should stay to the northeast of the KFSD terminal.
These storms do have a history of producing hail to the size of
golf balls, and gusty winds up to 50 mph. Additional convection is
developing just to the north of those storms, which could become
severe over the next couple of hours. Showers and non-severe
storms are ongoing in central SD and east of Sioux Falls. Most
thunderstorms have been remaining on the lower end of VFR
conditions, but MVFR conditions cannot be ruled out. Thunderstorms
and corresponding outflow boundaries may create erratic winds.

Thunderstorms are possible later tonight, with the greatest
chances along/south of the NE/SD border and S of I-90. Confidence
in occurrence and location are low and thus will omit from KSUX
at this time.

Winds through the period vary either side of westerly with gusts
around 20 knots this evening and again tomorrow afternoon/evening.
Wildfire smoke advects in during the latter half of the period,
although expect this to stay aloft with VFR conditions.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...AJP
LONG TERM...Kalin
AVIATION...SG
Hazardous weather outlook, Jul 13, 1:37 PM CST, 5 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
237 PM CDT Thu Jul 13 2023

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-141945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
237 PM CDT Thu Jul 13 2023

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms will be possible late this afternoon and
tonight. An isolated severe storm will be possible with half dollar
hail and 65 mph winds the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 13, 6:33 PM CST, 47 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
733 PM CDT Thu Jul 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     Hail             Hardwick                43.78N 96.20W
07/13/2023  M0.88 inch       Rock               MN   Trained Spotter

&&
Local storm report, Jul 13, 6:42 PM CST, 38 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
742 PM CDT Thu Jul 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     Hail             Magnolia                43.65N 96.08W
07/13/2023  M2.50 inch       Rock               MN   Trained Spotter

&&

Dux
Local storm report, Jul 13, 6:55 PM CST, 25 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
755 PM CDT Thu Jul 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     Hail             1 W Lake Benton         44.26N 96.31W
07/13/2023  E2.50 inch       Lincoln            MN   Public

            Delayed report. Picture report via social
            media.

&&

Dux
Local storm report, Jul 13, 7:13 PM CST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
813 PM CDT Thu Jul 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     Hail             7 E Ellsworth           43.52N 95.87W
07/13/2023  E0.88 inch       Nobles             MN   Trained Spotter

&&

Dux
Local storm report, Jul 13, 7:16 PM CST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
816 PM CDT Thu Jul 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     Hail             4 SW Adrian             43.60N 95.99W
07/13/2023  E1.75 inch       Nobles             MN   Public

            Delayed report from social media.

&&

Dux
Local storm report, Jul 13, 7:19 PM CST, 1 minute before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
819 PM CDT Thu Jul 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     Hail             5 ENE Ellsworth         43.55N 95.93W
07/13/2023  M2.75 inch       Nobles             MN   Trained Spotter

&&

Dux

The radar

The Sioux Falls radar (KFSD), 81 km away, was scanning. The volume nearest the first event began at 01:18 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Osceola

When
July 13, 7:20 PM CST to 7:21 PM CST
Where
Osceola County, 0.5 mi E of Sibley
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
43.400, -95.760

Thunderstorm Wind, Osceola

When
July 13, 7:20 PM CST to 7:22 PM CST
Where
Osceola County, Sibley
Measured
54 kt (62 mph) measured gust
Reported by
Storm Chaser
Coordinates
43.400, -95.770

Hail, Osceola

When
July 13, 7:27 PM CST to 7:29 PM CST
Where
Osceola County, 2.94 mi NNE of Cloverdale
Measured
1 in hail
Reported by
Public
Coordinates
43.390, -95.680

Hail, Osceola

When
July 13, 7:45 PM CST to 7:47 PM CST
Where
Osceola County, 3.15 mi SSW of May City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.280, -95.510

Hail, O'Brien

When
July 13, 7:52 PM CST to 7:53 PM CST
Where
O'Brien County, 2.49 mi N of Hartley
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
43.216, -95.484

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1123917, 1123923, 1123918, 1123919, 1123921.